Alert archive / Connecticut / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 10, 2023, 7:48 AM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2023, 7:48 AM EDT (11:48 UTC)
- Expired
- Jul 10, 2023, 8:58 AM EDT
- In force
- 70 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
234
WGUS51 KOKX 101148
FFWOKX
CTC007-011-101445-
/O.NEW.KOKX.FF.W.0019.230710T1148Z-230710T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
748 AM EDT Mon Jul 10 2023
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Southern Middlesex County in southern Connecticut...
Southwestern New London County in southern Connecticut...
* Until 1045 AM EDT.
* At 748 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 2 inches of rain have fallen. Additional rainfall amounts
of 1 to 2 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Old Saybrook, Old Lyme, Lyme, Essex, Fenwick and Saybrook Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4130 7240 4135 7237 4135 7236 4134 7231
4127 7233 4124 7237 4127 7241
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
JE1 follow-up statement
136
WGUS71 KOKX 101258
FFSOKX
Flash Flood Statement
National Weather Service New York NY
858 AM EDT Mon Jul 10 2023
CTC007-011-101308-
/O.CAN.KOKX.FF.W.0019.000000T0000Z-230710T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex CT-New London CT-
858 AM EDT Mon Jul 10 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN MIDDLESEX AND
SOUTHWESTERN NEW LONDON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 200 PM EDT for a portion of
southern Connecticut.
LAT...LON 4130 7240 4135 7237 4135 7236 4134 7231
4127 7233 4124 7237 4127 7241
$$
JEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 6:22 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 10, 6:22 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service New York NY 622 AM EDT Mon Jul 10 2023 .SYNOPSIS... A wave of low pressure slowly moves through the region today and then moves northeast of the area tonight. Weak high pressure gradually builds in from the south and west late tonight. The center of high pressure moves across Tuesday night into Wednesday then offshore for the end of the week. This will give way to the next frontal system and wave of low pressure. && .NEAR TERM /THROUGH TONIGHT/... The flood watch remains in effect for Southern CT until 2PM. A weak surface low positioned south of the area forced by an approaching mid-level shortwave will continue to impact the area through much of the day today. Convergent flow on the north side of the low pressure combined with a tongue of marginal instability is allowing for a very efficient utilization of a highly saturated airmass with PWATs near 2". Scattered heavy showers are continuing to move through mainly southern Connecticut and the east end of Long Island. This will likely continue into this morning with the greatest chance for greater than 1" of additional rainfall for eastern Southern Connecticut. As the surface low slowly shifts northeast today, much of the chance of rain shifts northward with it. The best chance for additional rain showers will be for interior portions of Southern Connecticut, but there is at least a chance of additional pop-up showers and storms everywhere into the afternoon. Highs will be in the low to middle 80s. Any lingering rain comes to an end over night with the low pressure departing the area to the north. Conditions are expected to dry out and skies should become clearer as a surface high pressure system approaches the area from the southwest. Lows will be warm, generally in the upper 60s to low 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... Surface high pressure continues to build into the region Tuesday and through the day on Wednesday with generally quiet and dry conditions expected. High temperatures will see a warming trend with highs on Tuesday in the middle to upper 80s and highs on Wednesday a bit warmer with temperatures rising into the upper 80s and low 90s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... No significant changes to the long term. The next wave of low pressure along with a cold front will approach Thursday and continue into the weekend. Chances for showers and thunderstorms return to the forecast. Temperatures will remain at or slightly above through the long term. The warmest two days in the long term will be Wednesday and Thursday with forecast highs in the upper 80s to lower 90s. Heat index values remain below heat advisory criteria. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... A slow-moving frontal system will continue to move through the terminals on Monday. Widespread MVFR and lower conditions across most terminals overnight, with some locations falling to LIFR. Rain showers are again developing near the western terminals and these should increase in coverage through 12Z from west to east Some places like KGON may not see the rain come to an end until after 10z. Have left thunder out given the low chance, except for KISP. Another chance of showers and thunderstorms will be possible Monday afternoon, but left out of the TAFs for now, with low confidence of timing and placement for any precipitation. The low cigs will hang around the area terminals into Monday morning. There are some timing issues with improvement to MVFR and eventually VFR, but right now thinking that improvement starts to occur between 14z and 16z. Winds will generally be light and variable overnight. As the front moves through the area, winds will become North/northwest around 10kt. Can not rule out a few gusts into the teens or lower 20s Monday afternoon. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments likely for changing flight categories. Some occasional wind gusts to near 20kt Monday afternoon. Low end chance of showers/tstms Monday afternoon. OUTLOOK FOR 03Z TUESDAY THROUGH FRIDAY... Monday night: Mainly VFR. Tuesday and Wednesday: Mainly VFR. Thursday and Friday. MVFR or lower possible with a chance of showers and thunderstorms, mainly afternoon into night. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... The short term forecast period through Monday will remain below SCA thresholds for all forecast waters with a relatively weak pressure gradient in place. Much of the long term period will remain below SCA conditions on all waters. For Thursday late afternoon into early Friday morning, winds and seas increase with marginal SCA conditions across the ocean. && .HYDROLOGY... Total additional rainfall for the region is upwards of 1-2 inches for eastern Long Island and parts of Southern Connecticut, mainly through early this afternoon. Localized areas may see upwards of 3 inches. Ramapo River at Mahwah is in minor flood stage and is expected to crest just short of moderate flooding this afternoon into this evening. Other rivers and streams may exceed bankfull as well, especially flashier faster responding ones and may remain elevated after the rainfall has ended. There is a slight risk for much of Southern CT and Twin Forks for excessive rain and a marginal risk for excessive rainfall for much of the rest of the forecast region. Otherwise, no significant widespread rainfall expected Tuesday onward into next weekend. && .TIDES/COASTAL FLOODING... There is a moderate risk of rip currents for Nassau and Suffolk county ocean beaches today and a low risk of rip currents for NYC ocean beaches. On Tuesday, all ocean beaches have a moderate risk of rip currents. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...Flood Watch until 2 PM EDT this afternoon for CTZ005>012. NY...None. NJ...None. MARINE...None. && SYNOPSIS...BC/MW NEAR TERM...MW SHORT TERM...MW LONG TERM...BC AVIATION...DBR MARINE...BC/MW HYDROLOGY...BC/MW TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 9, 2:46 PM EDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 246 PM EDT Sun Jul 9 2023 NJZ002-004-006-103>108-NYZ067>075-176-178-101900- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ078>081-177-179-101900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Nassau-Southern Nassau- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-101900- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 246 PM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 10, 2:19 AM EDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
219 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM Flash Flood 1 NW Jefferson Valley 41.33N 73.82W
07/10/2023 Westchester NY Dept of Highways
DOT reports debris and flooding on Taconic
State Parkway northbound at Yorktown all
lanes blocked.
&&
DSRSpecial weather statement, Jul 10, 3:43 AM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service New York NY
343 AM EDT Mon Jul 10 2023
NYZ079-081-100830-
Southeast Suffolk NY-Northeast Suffolk NY-
343 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of central Suffolk
County through 430 AM EDT...
At 343 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mastic Beach, or near Center Moriches, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manorville, Center Moriches, Mastic, Mastic Beach, Calverton,
Brookhaven National Laboratory, East Moriches and Remsenburg-Speonk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4078 7287 4079 7286 4080 7287 4092 7288
4095 7268 4077 7268 4072 7286
TIME...MOT...LOC 0743Z 168DEG 15KT 4074 7280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, Jul 10, 4:17 AM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service New York NY
417 AM EDT Mon Jul 10 2023
NYZ079-081-100900-
Southeast Suffolk NY-Northeast Suffolk NY-
417 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of central Suffolk
County through 500 AM EDT...
At 416 AM EDT, Doppler radar was tracking a strong thunderstorm near
Westhampton, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Riverhead, Mattituck, Westhampton, Calverton, Hampton Bays, East
Moriches, East Quogue, Flanders, Remsenburg-Speonk, Aquebogue,
Jamesport, Laurel and Quogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4083 7278 4099 7275 4099 7265 4105 7253
4097 7252 4093 7256 4092 7252 4083 7252
4076 7274
TIME...MOT...LOC 0816Z 208DEG 8KT 4080 7270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JTLocal storm report, Jul 10, 4:21 AM EDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
421 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM Tstm Wnd Gst 1 NNW Smith Point 40.75N 72.87W
07/10/2023 M56 MPH Suffolk NY Mesonet
Marine thunderstorm wind gust.
&&
DSRLocal storm report, Jul 10, 7:02 AM EDT, 46 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service New York NY
702 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Flash Flood 2 NE Highland Mills 41.37N 74.10W
07/09/2023 Orange NY Fire Dept/Rescue
*** 1 FATAL ***
Corrects previous flash flood report from 2
NE Highland Mills to include fatality with
woman found dead after being swept away by
flood waters. Vehicle and person trapped in
nearby stream. Swift water rescue team
responding.
&&
JESpecial weather statement, Jul 10, 7:13 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service New York NY
713 AM EDT Mon Jul 10 2023
CTZ008-011-012-101200-
Southern Middlesex CT-Southern New London CT-Northern New London CT-
713 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southwestern New
London and southern Middlesex Counties through 800 AM EDT...
At 713 AM EDT, Doppler radar was tracking a strong thunderstorm near
Old Saybrook, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New London, Groton, Old Saybrook, Salem, Waterford, East Lyme,
Ledyard, East Haddam, Old Lyme, Westbrook, Lyme, North Lyme,
Montville, Essex and Deep River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4129 7206 4130 7216 4127 7220 4124 7238
4125 7239 4126 7241 4125 7245 4130 7249
4143 7237 4144 7231 4148 7232 4154 7226
4133 7198
TIME...MOT...LOC 1113Z 223DEG 20KT 4122 7240
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:27 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 30 min |
| Jul 9, 8:56 PM EDT | Special Weather Statement | OKX | 49 min | |
| Jul 9, 9:43 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Jul 9, 10:32 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 118 min |
| Jul 9, 11:03 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 5 hr |
| Jul 10, 5:30 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 3 hr |
| Jul 10, 6:22 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 4 hr |
| Jul 10, 7:13 AM EDT | Special Weather Statement | OKX | 47 min | |
| Jul 10, 9:13 AM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 3 hr |
| Jul 10, 10:07 AM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 2 hr |
| Jul 10, 10:27 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 2 hr |
Nearby
Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.